Thunderstorm Wind, Bell
- When
- July 28, 2:23 PM EST to 2:27 PM EST
- Where
- Bell County, 2 mi S of Pineville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.733, -83.683
Few trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT FRI JUL 28 2006 .DISCUSSION... SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS VORT MAX MOVING ACROSS THE BOOTHEEL OF MISSOURI INTO WESTERN TENNESSEE. THE VORT IS INTERACTING WITH A WEAK FRONTAL BOUNDARY DRAPED ALONG THE OHIO RIVER AND A VERY WARM AND MOIST AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR WEST. MORE SHOWER ACTIVITY LOCATED TO OUR NORTH IS FORCED BY STRONG H85 JET IN THAT AREA WITH CONVECTION FIRING OVER OUR SOUTHEAST COUNTIES IN WARM AND UNSTABLE AIRMASS. BOTH THE GFS AND NAM INDICATE THE SHORTWAVE WILL MOVE EAST ALONG THE TENNESSEE/KENTUCKY BORDER TONIGHT GENERATING NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. SEE NO REASON TO ARGUE. LOW-LEVEL JET INCREASES TO NEAR 40-KTS THIS EVENING IN ADVANCE OF THE VORT AND WITH PRECIPITABLE WATER UP NEAR 2 INCHES...LOCALLY HEAVY RAINFALL CONTINUES TO BE A DISTINCT POSSIBILITY. WILL CONTINUE THE MENTION LOCALLY HEAVY RAIN AND THE POTENTIAL FOR SOME URBAN/SMALL STREAM FLOODING IN THE APPROPRIATE PRODUCTS. SEVERE THREAT IS LOW BUT STILL POSSIBLE...ESPECIALLY ACROSS OUR EXTREME SOUTHEAST WHERE SOUNDINGS REVEAL LOWER WET-BULB ZERO HEIGHTS AND SLIGHTLY DRIER MID-LEVELS. MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE THUS POSSIBLE EARLY THIS EVENING HERE. NAM IS A LITTLE MORE WRAPPED UP WITH THE UPPER LEVEL SYSTEM AND THUS SLOWER WITH IT/S MOTION AWAY FROM EAST KENTUCKY TOMORROW. WILL SIDE WITH THE QUICKER AND MORE REASONABLE GFS WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXITING EARLY IN THE MORNING. SCATTERED CONVECTION IS ONCE AGAIN EXPECTED HOWEVER WITH AN UNSTABLE AIRMASS IN PLACE TOMORROW AFTERNOON. ANYTHING THAT DEVELOPS SHOULD DIE OFF WITH THE LOSS OF DAYTIME HEATING SATURDAY EVENING. LOW-LEVEL AIRMASS WILL CONTINUE TO BE VERY HUMID THROUGH THE SHORT TERM WITH DEWPOINTS MAINLY RUNNING IN THE LOWER 70S. WITH THIS IN MIND...WILL HOLD OVERNIGHT LOWS TONIGHT AND SATURDAY NIGHT ON THE WARM SIDE OF GUIDANCE WITH MOST LOCATIONS REMAINING AROUND 70. ENOUGH SUNSHINE EXPECTED TOMORROW TO JUSTIFY THE WARMER GUIDANCE NUMBERS ONCE AGAIN WITH MID TO UPPER 80S EXPECTED. LONG TERM (SUNDAY THROUGH FRIDAY)... UPPER LEVEL RIDGE DOMINATES THE SOUTHEASTERN CONUS THROUGH THE PERIOD...ALTHOUGH IT DOES GET BEAT DOWN ON IT/S NORTHERN FLANK LATE IN THE WEEK AS A TROUGH MIGRATES ACROSS CANADA. REGION SITS UNDER THE WESTERN EDGE OF A BERMUDA HIGH AT THE SURFACE THROUGH THURSDAY. PROGS THEN INDICATE A FRONT WILL SLOWLY DROP TOWARD THE AREA BY LATE IN THE WEEK AS HEIGHTS LOWER ALOFT. CONTINUE TO FOLLOW THE SLOWER ECMWF/NCEP ENSEMBLE GUIDANCE WHICH POINTS TO A FRONT IN THE AREA ON FRIDAY. SENSIBLE WEATHER WILL FEATURE A VERY WARM AND HUMID PERIOD FOR EAST KENTUCKY. H85 TEMPS BETWEEN 20 AND 22C JUST ABOUT EACH DAY SUPPORT HIGHS BETWEEN 90 AND 95 DEGREES IN THE VERY HUMID AIRMASS EXPECTED. 28/00Z MEX NUMBERS LOOK GOOD THROUGH WEDNESDAY BUT SEEM A LITTLE TOO COOL THURSDAY AND FRIDAY BASED ON EXPECTED H85 TEMPS SO WENT ABOVE GUIDANCE THOSE PERIODS. UNSEASONABLY HIGH DEWPOINTS IN THE LOW TO MID 70S WILL RESULT IN AFTERNOON HEAT INDEX VALUES APPROACHING AND IN SOME AREAS EXCEEDING 100 DEGREES AND WILL CONTINUE TO HIGHLIGHT THIS IN THE HAZARDOUS WEATHER OUTLOOK. ALONG WITH THE HEAT AND HUMIDITY WILL COME A DAILY CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CHANCES ARE SLIGHT SUNDAY THROUGH TUESDAY WITH DEEPEST MOISTURE TO OUR SOUTH BUT INCREASE TOWARD THE END OF THE WEEK. && .PREV DISCUSSION... 1052 AM EDT FRI JUL 28 2006 SHOWERS REMAIN FOCUSED MAINLY TO THE NORTH AND WEST OF THE FORECAST AREA THIS MORNING. WILL ISSUE AN UPDATE TO ADJUST TIMING OF PRECIPITATION TO MAINLY LATER THIS AFTERNOON...AND BUMP POPS BACK DOWN INTO THE LIKELY RANGE. BEST CHANCE FOR SHOWERS AND STORMS WILL LIKELY BE THIS EVENING INTO OVERNIGHT AS NEXT SHORT WAVE CURRENTLY OVER W TN SLOWLY APPROACHES. SHOULD SEE ENOUGH BREAKS IN THE AC DECK TO REACH PREVIOUS FORECAST HIGHS IN THE MID 80S. 330 AM EDT FRI JUL 28 2006 07Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST PORTION OF THE NATION WHILE WEAK LOW PRESSURE EXISTS FROM THE GREAT LAKES SOUTHWEST TO THE SOUTHERN PLAINS. FOR ANOTHER NIGHT...THE HIGH AND MID LEVEL CLOUDS ARE PREVENTING TEMPERATURES FROM FALLING MUCH AND ANYTHING MORE THAN PATCHY VALLEY FOG FROM DEVELOPING. ON RADAR...THE MOSAICS ARE SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL INDIANA AND INTO THE NORTHWESTERN HALF OF OHIO. FURTHER SOUTH...ON THIS SIDE OF THE OHIO RIVER...LIGHTER SHOWERS ARE DEVELOPING AND MOVING NORTHEAST ADHERING TO THE 00Z NAM12 SCRIPT. THE WEAK SUMMER TIME FLOW PATTERN ALOFT WILL BECOME BRIEFLY MORE ACTIVE OVER THE NEXT 24 TO 36 HOURS. A SHORTWAVE TROUGH PASSES THROUGH THE OHIO VALLEY TODAY AND ENERGY FROM A VORT IN ARKANSAS DRIFTS INTO THE TENNESSEE VALLEY TODAY AND TONIGHT. THE TIMING AND STRENGTH OF THESE FEATURES ARE SIMILAR IN THE GFS AND NAM THROUGH SATURDAY...SO HAVE FOLLOWED A BLENDED SOLUTION. LATER IN THE WEEKEND THE NAM IS SLOWER TO CLEAR OUT THE TROUGH FROM THE SOUTHERN APPALACHIANS THAN THE GFS...WILL LEAN THIS WAY AS WELL FOR MY GRIDS. TO START THE NEW WORK WEEK...RIDGING BUILDS EAST FROM THE SOUTHERN PLAINS WHILE FAST NORTHERN STREAM FLOW RIPPLES WELL TO THE NORTH ALONG THE CANADIAN BORDER. LATE IN THE WEEK...THE NEW GFS DOES PUSH THE RIDGE SOUTH OFFERING HOPE FOR SOME REPRIEVE FROM THE HEAT AND HUMIDITY. SENSIBLE WEATHER WILL FEATURE SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS AFFECTING EAST KENTUCKY TODAY AND TONIGHT. EXPECT THE ACTIVITY TO PEAK DURING THE LATE AFTERNOON AND EVENING HOURS WITH ONE LONG LIVED MCS FROM WESTERN KENTUCKY ROLLING INTO OUR AREA...OR MORE LIKELY...A SUBSEQUENT ONE DEVELOPING NEARLY OVERHEAD. THANKS TO HIGH PWS IN PLACE AND THE SIGNIFICANT POTENTIAL FOR TRAINING CELLS WILL INCLUDE A MENTION OF HEAVY RAIN IN THE GRIDS AND ZONES FOR THIS AFTERNOON AND TONIGHT. HOWEVER...WITH THE MOIST AIRMASS IN PLACE...DO NOT SEE MUCH OF A SEVERE THREAT...AS MIDLEVEL DRY AIR WILL BE LIMITED ..BUT SHOULD A DECENT MCS DEVELOP...GUSTY WINDS ON THE LEADING EDGE OF THE STORMS WITH BE THE MAIN SVR THREAT. FOR TONIGHT...EXPECT THE MAIN THREAT OF RAIN TO SLIDE OUT OF THE AREA TO THE EAST WITH A SMALL CHANCE OF PCPN LINGERING INTO THE DAY SATURDAY. THE NAM HINTS AT SOME ACTIVITY STICKING AROUND INTO THE EVENING...BUT WILL PLAY THAT DOWN FOR NOW...LIKEWISE HAVE MINIMIZED THE THREAT FOR CONVECTION ON SUNDAY AND SUNDAY NIGHT. LOOKS LIKE HOT AND DRIER THAN NORMAL WEATHER WILL BE THE CASE THROUGH THE MIDDLE OF NEXT WEEK UNDER MODERATE RIDGING AT BOTH THE SFC AND ALOFT. THE MOS NUMBERS TODAY SHOWED A 5 TO 7 DEGREE DIFFERENCE BETWEEN THE WARMER MET/FWC AND THE RAIN COOLED MAV. HAVE GONE IN BETWEEN... KNOWING THAT IT WILL NOT TAKE MUCH TO POP TEMPS INTO THE MID 80S BETWEEN THE CONVECTIVE BLOBS. WENT WITH MORE OF A BLEND OF TEMPS FOR MAXES SATURDAY AND SUNDAY. FOR LOWS THE NEXT FEW NIGHTS...AFTER A RAIN COOLED TEMPERATURE FORECAST TONIGHT...HAVE STAYED CLOSEST TO PERSISTENCE FROM THE PAST FEW NIGHTS SATURDAY AND SUNDAY NIGHT AS THERE REALLY IS NO AIR MASS CHANGE TAKING PLACE. CONCERNING THE POPS...WENT ON THE HIGH SIDE OF MOS TODAY...TONIGHT AND SATURDAY MORNING...THEN WENT A BIT LOWER SATURDAY NIGHT THROUGH MONDAY. USED MY STANDARD POPULATION METHOD FOR WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. REIGNED THE WINDS A BIT EARLY TODAY AND AT NIGHT SATURDAY AND SUNDAY. FOR THE DEWPOINTS...BLENDED THE OFFICIAL ONES BACK IN WITH THOSE FROM THE NAM12 AND ALSO ADJUSTED THEM DOWN FOR SOME LIMITED MIXING EACH AFTERNOON...MAINLY ON SATURDAY AND SUNDAY. THE REST OF THE GRIDS WERE IN GREAT SHAPE WITH THE MESO-SCALE CONCEPT ALREADY IN PLACE AND IN LINE WITH THE EXPECTED CONVECTIVE DEVELOPMENTS TODAY AND TONIGHT. MAINLY JUST CHANGED THE MAGNITUDE DUE TO INCREASED CONFIDENCE FOR A WET 36 HOURS UPCOMING. BESIDES NUDGING UP THE POPS AND SKY TODAY AND TONIGHT...DID LINGER THE CLOUDS AND PCPN A BIT LONGER IN THE FAR EAST EARLY SATURDAY WHEN COMPARED TO THE INHERITED GRIDS...PER THE NAM/S LATEST SOLUTION. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 525 AM EDT FRI JUL 28 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 525 AM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME...POSSIBLY LEADING TO URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH THURSDAY...GENERALLY FAVORING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES AND HUMIDITY LEVELS WILL ONCE AGAIN INCREASE ACROSS THE AREA NEXT WEEK. AFTERNOON HIGHS EACH DAY MONDAY THROUGH THURSDAY ARE EXPECTED TO TOP OUT AROUND 90 DEGREES. HIGH HUMIDITY VALUES WILL MAKE THOSE TEMPERATURES FEEL 5 TO 10 DEGREES WARMER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY INCIDENTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. ABE/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 225 PM EDT FRI JUL 28 2006 KYZ088-117-281900- LESLIE-HARLAN- 225 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN LESLIE AND EXTREME NORTH CENTRAL HARLAN COUNTIES THROUGH 300 PM EDT FRIDAY AFTERNOON... AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NAPIER... MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR BIG FORK AROUND 230 PM EDT...AND BIG ROCK AROUND 235 PM EDT. THIS STORM WILL PASS JUST NORTH OF BIG LAUREL IN HARLAN COUNTY. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT FRI JUL 28 2006 KYZ118-281915- LETCHER- 240 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM TO AFFECT LETCHER COUNTY THROUGH 315 PM EDT FRIDAY AFTERNOON... AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROXANA... MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR BELLCRAFT AROUND 245 PM EDT...SOUTHDOWN AROUND 250 PM EDT...THORNTON AROUND 255 PM EDT...FISHPOND LAKE AROUND 300 PM EDT...JENKINS AROUND 305 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS THROUGH 315 PM. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Few trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520312.